Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 93, NWS Goodland, KS

May 28, 2005Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2005, 3:59 PM CDT for Rawlins County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2005, 3:59 PM CDT (20:59 UTC)
Expired
May 28, 2005, 5:00 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2238 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 282100
SVRGLD
KSC153-282200-
/O.NEW.KGLD.SV.W.0093.050528T2059Z-050528T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 500 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF ATWOOD...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN RAWLINS COUNTY AROUND 410 PM CDT...

HAIL UP TO NICKEL SIZE...INTENSE RAIN AND DAMAGING WINDS ARE POSSIBLE 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING THAT 
WAS IN EFFECT FOR RAWLINGS COUNTY.

LAT...LON 3994 10089 3974 10140 3957 10140 3957 10074
      3977 10074

$$

MCGUIRE
3 follow-up statements
000 
WUUS53 KGLD 282102 CCA
SVRGLD
KSC153-282200-
/O.COR.KGLD.SV.W.0093.050528T2059Z-050528T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM CDT SAT MAY 28 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 500 PM CDT

* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTH OF ATWOOD...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN RAWLINS COUNTY AROUND 410 PM CDT...
  RURAL SOUTHEASTERN RAWLINS COUNTY AROUND 420 PM CDT...

HAIL UP TO NICKEL SIZE...INTENSE RAIN AND DAMAGING WINDS ARE 
POSSIBLE WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL 
THE STORM PASSES.

THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING THAT 
WAS IN EFFECT FOR RAWLINGS COUNTY.

LAT...LON 3994 10089 3974 10140 3957 10140 3957 10074
      3977 10074

$$

MCGUIRE
000 
WWUS53 KGLD 282124
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SAT MAY 28 2005

KSC153-282200-
/O.CON.KGLD.SV.W.0093.000000T0000Z-050528T2200Z/
RAWLINS KS-
424 PM CDT SAT MAY 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR
RAWLINS COUNTY...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES SOUTHEAST OF ATWOOD...MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN RAWLINS COUNTY AROUND 440 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS.

LAT...LON 3994 10089 3974 10140 3957 10140 3957 10074
      3977 10074

$$

MCGUIRE
000 
WWUS53 KGLD 282159
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT SAT MAY 28 2005

KSC153-282210-
/O.EXP.KGLD.SV.W.0093.000000T0000Z-050528T2200Z/
RAWLINS KS-
500 PM CDT SAT MAY 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR RAWLINS COUNTY EXPIRES AT 500
PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND LEFT THE 
WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR
NORTHEASTERN COLORADO AND NORTHWEST KANSAS.

LAT...LON 3994 10089 3974 10140 3957 10140 3957 10074
      3977 10074

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:50 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 28, 2:50 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
150 PM MDT SAT MAY 28 2005

.SHORT TERM... (TONIGHT-TUESDAY)
WARM FRONT MOVED NORTH ACROSS THE FORECAST AREA TODAY...WITH MOIST
AND UNSTABLE ENVIRONMENT IN ITS WAKE. SCATTERED THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE THIS EVENING...PARTICULARLY ALONG THE
STALLED BOUNDARY WHICH RUC SHOWS RETREATING TO NEAR I-70 THIS
EVENING. AFTER 06Z...SOUTHERN CONVECTION SHOULD FADE BUT COLD FRONT
WILL BE DROPPING INTO THE NEBRASKA COUNTIES WITH ANOTHER CHANCE OF
SHOWERS AND THUNDERSTORMS ACCOMPANYING IT.

SUNDAY...HUGE MODEL DISCREPANCIES WITH ETA DRY AND GFS WET. COLD
FRONT ANTICIPATED TO BE SOUTH OF THE AREA AROUND 15Z-18Z. GFS
APPEARS TO BE OVERDOING UPSLOPE PRECIPITATION POST FRONTAL. WILL
GENERALLY FOLLOW THE IDEA OF THE ETA...FAVORING A CHANCE OF
THUNDERSTORMS IN THE MORNING IN FAR NORTHEAST COUNTIES WHERE VORT
MAX WILL BE MOVING THROUGH 500MB FLOW EARLY. WEAK HEIGHT RISES SEEN
IN THE AFTERNOON WITH INSTABILITY SWEPT SOUTH WITH FRONT. CANT
TOTALLY DISCOUNT AN AFTERNOON SHOWER...BUT EXPECT THUNDERSTORMS TO
INITIATE IN THE AFTERNOON SOUTH AND WEST OF THE AREA ALONG THE FRONT.

SUNDAY NIGHT...MODELS DEVELOP STRONG VORT MAX/QPF BULLSEYE OVER
SOUTHEASTERN COLORADO...SLIDING SOUTHEAST OVERNIGHT. WILL TIER POPS
FROM SOUTHWEST TO NORTHEAST ACCORDINGLY.

MONDAY...DID NOT SPEND MUCH TIME ON THIS DAY DUE TO SHORT TERM
CONCERNS. A QUICK LOOK AT 850MB TEMPERATURES WOULD SUPPORT WARMING
TEMPERATURES A BIT FROM GOING FORECAST.

.LONG TERM... (WEDNESDAY-SATURDAY)
ENSEMBLE SPREAD STILL QUITE LARGE ACROSS THE WEST WITH DETAILS OF
TROUGH. ECMWF CONTINUES TO SHOW DEEP CUT OFF LOW SLOWLY MOVING ALONG
THE US/CANADA BORDER TO EASTERN MONTANA BY FRIDAY. OPERATIONAL GFS
MUCH MORE PROGRESSIVE SHOWING THE SAME SYSTEM JUST SOUTH OF HUDSON
BAY BY FRIDAY. WILL TRY TO BLEND THE TWO SOLUTIONS TOWARDS THE NCEP
ENSEMBLE MEAN WHILE MAINTAINING CONTINUITY WITH PREVIOUS FORECAST.

WEAK 500MB HEIGHT RISES FORECAST ON WEDNESDAY BEHIND SHORTWAVE
LIFTING NORTH OF THE FORECAST AREA. RETURN FLOW AT THE SURFACE WOULD
SUPPORT MOISTURE/INSTABILITY AXIS DEVELOPING OVER EASTERN COLORADO.
NCEP ENSEMBLE MEAN SHOWS MEAN 500MB TROUGH POSITION OVER THE ROCKIES
THURSDAY AND FRIDAY...THEN TENDING TO LIFT OUT TO THE NORTHEAST ON
SATURDAY WITH SHORTWAVE RIDGING TRYING TO BUILD IN BEHIND IT. THUS
WILL KEEP A SLIGHT MENTION OF THUNDERSTORMS THROUGH FRIDAY...THEN
DRY AND WARMER ON SATURDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

JDK
Hazardous weather outlook, May 28, 11:35 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SAT MAY 28 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
1035 AM MDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE
TRI-STATE AREA THIS MORNING AND AN INCREASE IN COVERAGE IS EXPECTED
THROUGH THE AFTERNOON AND EVENING HOURS. WITH A FEW BREAKS IN THE
CLOUDS...THE AIRMASS IS EXPECTED TO BECOME MODERATELY UNSTABLE WITH
SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA
AFTER 1 PM MDT (2 PM CDT). THE PRIMARY THREATS FROM ANY
THUNDERSTORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK.
THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY
AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...OCCASIONAL CLOUD TO
GROUND LIGHTNING WILL BE THE GREATEST THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TRI-STATE AREA AFTER 1 PM
MDT (2 PM CDT).

BULLER/MWM

In the hours before

Special weather statement, May 28, 2:36 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT SAT MAY 28 2005

KSZ002>004-013>016-027>029-NEZ080-081-290300-
DECATUR-GOVE-GRAHAM-HITCHCOCK-LOGAN-NORTON-RAWLINS-RED WILLOW-
SHERIDAN-SHERMAN-THOMAS-WALLACE-
136 PM MDT (236 PM CDT) SAT MAY 28 2005

...SEVERE THUNDERSTORM WATCH NUMBER 340 IN EFFECT FOR PORTIONS OF
THE TRI-STATE AREA...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
#340 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM MDT
(10 PM CDT):

IN NEBRASKA: HITCHCOCK...RED WILLOW.
IN KANSAS: DECATUR...GOVE...GRAHAM...LOGAN...NORTON...RAWLINS...
SHERIDAN...SHERMAN...THOMAS...WALLACE.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE
TORNADOES.

DLF
Local storm report, May 28, 3:10 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

142 PM      HAIL             21 NW ATWOOD            39.96N 101.39W
05/28/2005  0.75 INCH        RAWLINS            KS   PUBLIC

&&

MBM
Local storm report, May 28, 3:12 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR DATE
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             MCCOOK                  40.20N 100.60W
05/28/2005  1.00 INCH        RED WILLOW         NE   TRAINED SPOTTER

152 PM      HAIL             13 SW ST. FRANCIS       39.68N 102.01W
05/28/2005  0.75 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

MEHLE
Local storm report, May 28, 3:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

216 PM      HAIL             5 WSW IDALIA            39.67N 102.39W
05/28/2005  0.75 INCH        YUMA               CO   PUBLIC

&&

MBM
Local storm report, May 28, 3:26 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

218 PM      TORNADO          NEAR MCDONALD           39.80N 101.30W
05/28/2005                   RAWLINS            KS   TRAINED SPOTTER

&&

JDK
Local storm report, May 28, 3:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

249 PM      HAIL             7 W ATWOOD              39.82N 101.18W
05/28/2005  0.75 INCH        RAWLINS            KS   SPOTTER

252 PM      HAIL             7 NW ATWOOD             39.86N 101.16W
05/28/2005  0.75 INCH        RAWLINS            KS   SPOTTER

            HAIL COVERED THE GROUND...2 INCHES DEEP

&&

MBM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:04 PM CDTSevere Thunderstorm WarningGLDDecatur41 min
May 28, 1:57 PM CDTSevere Thunderstorm WarningGLDCheyenne48 min
May 28, 2:27 PM CDTSevere Thunderstorm WarningGLDRawlins63 min
May 28, 2:44 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
May 28, 3:22 PM CDTTornado WarningGLDRawlins38 min
May 28, 4:38 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan, Thomas22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.